MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)

DUTCH OPTHALMIC RESEARCH CENTER BV EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Catalog Number 8000.COM03
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Loss of Vision (2139)
Date of Event 01/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A service report has been completed.The light source module was checked to ensure that it was within limits and was found to be within limits.The illumination module is within specification.This incident is currently under investigation.A supplemental will be submitted when complete.
 
Event or Problem Description
A facility states a concern with our machine and asks if we have any known cases of phototoxicity.The facility reports a case with widespread rpe wipeout.The facility had been using the light at 100%, and request that maybe someone from our company takes a look at the incident in question.This subject noticed a gradual decrease in the vision of the left eye and was noted to have a pre-existing moderate cataract and worsening vitreomacular traction which dropped the vision to the 20/50 to 20/60 level.A determination was that a combined surgery could be performed to improve the vision.The subject underwent surgery on (b)(6) 2018.Wash triesence was injected into the midvitreous, and vitrectomy was performed.Wash triesence was again injected to ensure all epiretinal membrane was removed.Triesence was injected over the posterior pole and excess removed with the vitreous cutter.There did appear to be a persistent epiretinal membrane, but at this point, no edge was identified.It was identified this could be the internal limiting membrane, so icg was mixed according to a known recipe and injected over the posterior pole allowing it to settle and stain the internal limiting membrane.The procedure was completed.It was noted the corneal epithelium was scraped during this procedure.The vision is now 20/200 with vision loss.This patient has been prescribed medication, which includes prednisone, avid ointment, and betamethasone eye drops.The icg remained in the eye for 2 minutes.The procedure was completed in 2 hours.This subject developed rpe changes and vision loss.
 
Additional Manufacturer Narrative
The investigation of the eva system did not identify any abnormalities.However, photo toxicity is a known risk related to this kind of procedure.Known contributing factors to this risk of photo toxicity are exposure time to the light and the use of icg.Safe exposure times are described in detail in the user manual of eva (doc.30315300-g, version date 2017-06-01, page 112).Furthermore, igc is not a d.O.R.C.Product and therefore its use is beyond our control.Our conclusion is that the eva unit performed consistently with its specifications in these cases and a product malfunction or failure did not contribute to the unfortunate outcome of the procedures.This complaint has now been closed.

Brand Name
EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Common Device Name
EVA, COMBINED MACHINE INCLUDING LASER (SMA CONNECTOR)
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER BV
scheijdelveweg 2
p.o. box 43
zuidland, 3214V N
NL  3214VN
MDR Report Key7386201
Report Number1222074-2018-00059
Device Sequence Number1092663
Product Code HQE
UDI-Device Identifier08717872002910
UDI-Public08717872002910
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K142877
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Physician
Device Catalogue Number8000.COM03
Device Lot Number2015000549
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer07/11/2018
07/27/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date07/11/2018
07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age65 YR